Regular and Chaotic Dynamics

, Volume 15, Issue 2–3, pp 210–221 | Cite as

Approximation of entropy on hyperbolic sets for one-dimensional maps and their multidimensional perturbations

  • Ming-Chia Li
  • M. I. Malkin
L.P. Shilnikov-75 Special Issue


We consider piecewise monotone (not necessarily, strictly) piecewise C 2 maps on the interval with positive topological entropy. For such a map f we prove that its topological entropy h top(f) can be approximated (with any required accuracy) by restriction on a compact strictly f-invariant hyperbolic set disjoint from some neighborhood of prescribed set consisting of periodic attractors, nonhyperbolic intervals and endpoints of monotonicity intervals. By using this result we are able to generalize main theorem from [1] on chaotic behavior of multidimensional perturbations of solutions for difference equations which depend on two variables at nonperturbed value of parameter.

Key words

chaotic dynamics difference equations one-dimensional maps topological entropy hyperbolic orbits 

MSC2000 numbers



Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Juang, J., Li, M.-C., and Malkin, M.I., Chaotic Difference Equations in Two Variables and Their Multidimensional Perturbations, Nonlinearity, 2008, vol. 21, pp. 1019–1040.MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    de Melo, W. and van Strien, S., One-Dimensional Dynamics, New York: Springer, 1993.MATHGoogle Scholar
  3. 3.
    Katok, L. and Mendoza, L., Dynamical Systems with Nonuniformly Hyperbolic Behavior, Supplement to Introduction to the Modern Theory of Dynamical Systems by A. Katok and B. Hassselblatt, Cambridge University Press, 1995.Google Scholar
  4. 4.
    Malkin, M., On Continuity of Entropy of Discontinuous Mappings of the Interval, Selecta Mathematica Sovietica, 1989, vol. 8, pp. 131–139 [Original Russian version in Methods of Qualitative Theory of Differential Equations, Gorky State University, 1982, pp. 35–47].MATHGoogle Scholar
  5. 5.
    Mañé, R., Hyperbolicity, Sinks and Measure in One-dimensional Dynamics, Comm. Math. Phys., 1985, vol. 100, pp. 495–524; Erratum, Comm. Math. Phys., 1987, vol. 112, pp. 721–724.MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Misiurewicz, M., Entropy of Maps with Horizontal Gaps, Internat. J. Bifur. Chaos Appl. Sci. Engrg., 2004, vol. 14, pp. 1489–1492.MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Misiurewicz, M. and Raith, P., Strict Inequalities for the Entropy of Transitive Piecewise Monotone Maps, Discrete Contin. Dyn. Syst., 2005, vol. 13, pp. 451–468.MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Misiurewicz, M. and Shlyachkov, S.V., Entropy of Piecewise Continuous Interval Maps, European Conference on Iteration Theory (Batschuns, 1989), River Edge, NJ: World Sci., 1991, pp. 239–245.Google Scholar
  9. 9.
    Misiurewicz, M. and Ziemian, K., Horseshoes and Entropy for Piecewise Continuous Piecewise Monotone Maps, From Phase Transitions to Chaos, River Edge, NJ: World Sci., 1992, pp. 489–500.Google Scholar
  10. 10.
    Rees, M., Minimal Positive Entropy Homeomorphism of the 2-torus, J. London Math. Soc., 1981, vol. 23, pp. 537–550.MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Walters, P., An Introduction to Ergodic Theory, New York: Springer, 1982.MATHGoogle Scholar
  12. 12.
    Young, L.S., On the Prevalence of Horseshoes, Trans. Amer. Math. Soc., 1981, vol. 263, pp. 75–88.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2010

Authors and Affiliations

  1. 1.Department of Applied MathematicsNational Chiao Tung UniversityHsinchuTaiwan
  2. 2.Department of Mathematics and MechanicsNizhny Novgorod State UniversityNizhny NovgorodRussia

Personalised recommendations